Alert archive / Nevada / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Jul 9, 2018, 2:43 PM PDT for White Pine County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2018, 2:43 PM PDT (21:43 UTC)
- Expired
- Jul 9, 2018, 5:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County White Pine County, NV
The radar
The Salt Lake City radar (KMTX), 221 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3393 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
831 WGUS55 KLKN 092143 FFWLKN NVC033-100045- /O.NEW.KLKN.FF.W.0005.180709T2143Z-180710T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Elko NV 243 PM PDT MON JUL 9 2018 The National Weather Service in Elko Nevada has issued a * Flash Flood Warning for... Northeastern White Pine County in northeastern Nevada... * Until 545 PM PDT. * At 241 PM PDT Doppler radar indicated thunderstorms producing heavy rain across the Antelope Range near Tippett. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Tippets Road. LAT...LON 3980 11460 4012 11459 4012 11405 3979 11405 $$ bb
1 follow-up statement
694 WGUS75 KLKN 092305 FFSLKN Flash Flood Statement National Weather Service Elko NV 405 PM PDT MON JUL 9 2018 NVC033-100045- /O.CON.KLKN.FF.W.0005.000000T0000Z-180710T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ White Pine NV- 405 PM PDT MON JUL 9 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR NORTHEASTERN WHITE PINE COUNTY... At 404 PM PDT, Doppler radar indicated thunderstorms have ended across the warned area, but flash flooding will continue. Some locations that will experience flooding include... Tippets Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3981 11447 4009 11447 4003 11423 3982 11427 $$ JRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 12:28 PM PDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 9, 12:28 PM PDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Elko NV 1228 PM PDT Mon Jul 9 2018 .SYNOPSIS...Thunderstorms in central NV today, will gradually expand further north and west over the coming days. Storms will also trend wetter. && .SHORT TERM...This evening through Wednesday. High pressure continues to slowly drift up from the southeast, bringing with it moist and unstable air. Thunderstorms will expand a little further west and north each of the coming days, however latest guidance is showing this progression to be slower than models had progged a couple days ago. As such, northwestern portions of the cwa will be a little slower to receive shower and thunderstorm activity. Temperatures to the west and north of thunderstorm activity will remain well above normal, while east-central nevada locations will see temperatures moderating closer to normal. .LONG TERM...Wednesday night through next Monday. Models agree pretty well on keeping a strong ridge over central North American with only tangential cyclonic southwest flow over northwest Nevada. This pushes a moderate moisture feed into central and eastern Nevada with dry air in the west and northern sections of the forecast area. Generally, thunderstorms each afternoon and evening for the long term forecast over central and especially eastern Nevada. Some of the storms will be rather slow moving and produce brief heavy rains, so that localized flash flooding is possible. Burn scars will be especially vulnerable. Highs above normal for the period, with a slight cooling on Sunday as a very weak short wave depresses the ridge. Winds generally light. && .AVIATION...Quasi monsoon push into easter and central Nevada with KELY getting mostly wet storms and potentially brief heavy rains in the area through 00Z Wednesday. KEKO and KTPH on the fringe of moisture but VCTS likely at both sites, although mix of wet and dry in the area. KTPH most likely dry storms. KBAM mostly dry VCTS. KWMC no storms. Biggest issue is the hot temps so that density altitudes will be very high. KELY could be over 10,000 feet with other sites easily pushing 9000 or higher. They will drop overnight but stay above normal and rise quickly again Tuesday. && .FIRE WEATHER...Across northwestern NV breezy afternoon and evening winds will continue to gradually lessen over the next couple days, with the area remaining storm-free. Tuesday night into Wednesday morning as a surface low sets up over west-central NV, winds in Humboldt and Elko Counties will shift to a north to northeasterly direction, which may impact efforts on the Martin Fire. As for central and portions of far northeastern NV, monsoon moisture continues to slowly expand north and west bringing with it shower and thunderstorm activity. Along the northern and western fringes of the thunderstorm activity, storms will begin as dry and gradually transition to wet. For ongoing fires in southern portions of zone 470, wetting rains are possible in thunderstorms today through at least Wednesday. In any stronger storms that may develop, one to two inches of rainfall may result in debris flows on burn scars. && .LKN WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM PDT this evening for Ruby Mountains/East Humboldt Range-South Central Elko County- Southeastern Elko County. Heat Advisory until 9 PM PDT this evening for Northeastern Nye County-Northwestern Nye County-Southern Lander County and Southern Eureka County. && 99/98/98/99
In the hours before
Special weather statement, Jul 9, 1:55 PM PDT, 48 minutes before
Special Weather Statement National Weather Service Elko NV 155 PM PDT MON JUL 9 2018 NVZ035-037-092145- Southern Lander County and Southern Eureka County NV- White Pine County NV- 155 PM PDT MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE PINE AND SOUTHEASTERN EUREKA COUNTIES UNTIL 245 PM PDT... At 155 PM PDT, Doppler radar was tracking a strong thunderstorm near Eureka Airport, moving north at 25 mph. Wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Diamond Valley and Eureka Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3947 11599 3951 11616 3987 11616 3980 11571 TIME...MOT...LOC 2055Z 193DEG 21KT 3958 11605 JRM
Special weather statement, Jul 9, 2:05 PM PDT, 38 minutes before
Special Weather Statement National Weather Service Elko NV 205 PM PDT MON JUL 9 2018 NVZ035-092145- White Pine County NV- 205 PM PDT MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE COUNTY UNTIL 245 PM PDT... At 204 PM PDT, a strong thunderstorm was reported 15 miles southeast of Lages Junction, moving north at 10 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Tippets Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3981 11432 3985 11452 4008 11449 4002 11417 TIME...MOT...LOC 2104Z 194DEG 10KT 3992 11440 JRM
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:29 AM PDT | Flash Flood Watch | LKN | Elko, White Pine | 21 hr |
| Jul 9, 1:53 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Jul 9, 1:55 PM PDT | Special Weather Statement | LKN | Eureka | 50 min |
| Jul 9, 2:05 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Jul 9, 2:05 PM PDT | Special Weather Statement | LKN | 40 min | |
| Jul 9, 2:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| Jul 9, 3:31 PM PDT | Special Weather Statement | LKN | White Pine | 44 min |
| Jul 9, 4:12 PM PDT | Special Weather Statement | LKN | 48 min | |
| Jul 9, 4:44 PM PDT | Special Weather Statement | LKN | 46 min |
Nearby
Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.